emotional numbness

Ever since my psychotic breakdown/ hospitalization last January 2012 I have terrible emotional numbness. I can not experience love, joy or ANY feelings at all. Sometimes I dont think I can live like this. I am diagnosed bipolar I and am prescribed 900 mgs of Lithium and 5 mgs zyprexa. I also had another psychotic hospitalization after trying to reduce my lithium (on my own) in October 2012. I don't know what to do. Can you give me any insight as to this complete emotional numbness.



With much appreciation,
Tina

Ben's Answer:

Having spoken to many people with similar complaints and symptoms of numbness, I will say that 1. Emotional numbness can be a symptom of depression and that 2. Most lists of side effects (of which there are many) from any psychiatric medication, do not mention much in the way of emotional side effects. You can make of that what you will and draw your own conclusions.

I know that different medications affect different people in many different ways - not to mention the interactions between multiple medications.

Your feeling of emotional numbness is one that your psychiatrist should take seriously. And I think it is a question worthy of consideration by your doctor - rather than just saying it's depression and "learn to accept it."

There are other medication combinations that a psychiatrist may consider, and I would ask your doctor about that, or get a second opinion.

You may also find more possible options under the care of a licensed Naturopathic Doctor (ND).

Lastly, I would strongly suggest that you see a good psychotherapist for weekly therapy if you aren't already.

Don't give up.


I wish you the best,
Ben Schwarcz, MFT

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Bipolar Advice.